Drug-induced urine discoloration, although usually benign, can still raise concern in healthcare facilities. This case report presents the second case of purple urine discoloration associated with cefiderocol in a 64-year-old male admitted to the intensive care unit for ventilator-associated pneumonia. The patient required broad-spectrum antibiotic treatment with vancomycin, cefiderocol, amikacin, and micafungin. On the fourth day after initiating antibiotics, the presence of purplish urine in the foley bag was noted. Urinalysis showed 11-25 red blood cells/hpf, but cultures ruled out urinary tract infection. Further laboratory workup did not reveal any evidence of hemolysis or rhabdomyolysis. Cultures from the endotracheal aspirate grew multidrug-resistant Pseudomonas. Cefiderocol and amikacin were continued to complete a seven-day course. Two days after completion of the cefiderocol course, the urine discoloration cleared up, providing strong evidence that cefiderocol was the cause of the discoloration.
Shaik, Mohammed Rifat; Shaik, Nishat Anjum; Hossain, Sarah; Yunasan, Elvina; Khachatryan, Aleksan; and Chow, Robert
"Purplish Discoloration of Urine in a Patient Receiving Cefiderocol: A Rare Adverse Effect,"
Journal of Community Hospital Internal Medicine Perspectives: Vol. 13:
6, Article 10.
Available at: https://scholarlycommons.gbmc.org/jchimp/vol13/iss6/10